Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 277, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 29, 2018, 5:39 PM MDT for Hamilton County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2018, 5:39 PM MDT (23:39 UTC)
- Expired
- Jun 29, 2018, 6:30 PM MDT
- In force
- 51 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
County Hamilton County, KS
The radar
The Goodland radar (KGLD), 143 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 6:30 PM MDT | TSTM WND GST 60 | 4 Nw Syracuse, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 51 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 464 J/kg
- Mixed-layer CIN
- -429 J/kg
- Mixed-layer LCL
- 2173 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 356 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
772
WUUS53 KDDC 292339
SVRDDC
KSC075-300030-
/O.NEW.KDDC.SV.W.0277.180629T2339Z-180630T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
Issued by National Weather Service Goodland KS
539 PM MDT FRI JUN 29 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Hamilton County in southwestern Kansas...
* Until 630 PM MDT.
* At 539 PM MDT, severe thunderstorms were located along a line
extending from 6 miles northeast of Hartman to 10 miles south of
Granada, moving east at 55 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Syracuse and Coolidge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3826 10204 3826 10158 3783 10157 3783 10204
TIME...MOT...LOC 2339Z 252DEG 49KT 3819 10214 3791 10234
HAIL...0.88IN
WIND...70MPH
$$
0241 follow-up statement
795
WWUS53 KDDC 292358
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
Issued by National Weather Service Goodland KS
558 PM MDT FRI JUN 29 2018
KSC075-300030-
/O.CON.KDDC.SV.W.0277.000000T0000Z-180630T0030Z/
Hamilton KS-
558 PM MDT FRI JUN 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR HAMILTON COUNTY...
At 558 PM MDT, severe thunderstorms were located along a line
extending from 14 miles northeast of Holly to 6 miles southwest of
Coolidge, moving northeast at 40 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Syracuse and Coolidge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
These thunderstorms will produce damaging winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.
&&
LAT...LON 3826 10204 3826 10158 3783 10157 3783 10204
TIME...MOT...LOC 2358Z 247DEG 36KT 3823 10199 3796 10206
HAIL...<.75IN
WIND...70MPH
$$
024What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 1:00 PM MDT, 4 hours 39 minutes earlier.
Area forecast discussion, Jun 29, 1:00 PM MDT, 4 hours 39 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 200 PM CDT Fri Jun 29 2018 ...Updated Long Term... .SHORT TERM...(This afternoon through Saturday) Issued at 1200 PM CDT Fri Jun 29 2018 Another hot and windy afternoon for SW KS. Temperatures again will top out in the 98-100 degree range, and south winds will again gust to near 40 mph. Models including the 12z NAM/GFS and HRRR remain consistent developing scattered thunderstorms along the convergent trough/dryline axis along the Colorado/Kansas border during the 5-7 pm timeframe, and then convection subsequently spreads eastward to the US 283 corridor by 12-2 am. Various models latch onto a shortwave embedded in the SW flow aloft to generate the storms, although it remains noted the ECMWF continues to remain dry for tonight. Kept pops in the chance/scattered category for now, but if various CAMs and the 12z GFS are correct, pops will need to be increased to the likely category. Moderate CAPE and modest wind shear will support mainly multicellular convective clusters, capable primarily of outflow wind gusts of 60-70 mph. Midlevel moisture will be healthy, overlaying a deeply mixed boundary layer (inverted-V profiles). A conference call was performed to address the damaging wind threat to customers and partners, emphasizing the wind threat across the western CWA. Some marginally severe hail is also likely with the strongest cells, but as cold pools consolidate, strong outflow winds will be the main concern. Latest HRRR iterations suggest showers and thunderstorms may survive all the way to the eastern border with Wichita's CWA by 3 am Saturday. Otherwise, breezy S/SE winds will continue tonight outside of convection, with again temperatures struggling to fall through the 70s. On Saturday, expected cold front will enter NW Kansas around midday, ending up near the I-70 corridor around peak heating. The frontal boundary will intersect the best instability near the NE zones, where pop grids continue to be favored by afternoon. This is the area most at risk for surface-based severe thunderstorm development Saturday afternoon/evening per SPCs Day 2 outlook, however, much of this large hail/damaging wind risk may end up largely in Wichita's CWA. Cold front is progged by all models to quickly drop through SW KS Saturday evening, accompanied by an abrupt shift to N/NE winds. 12z GFS, and to a lesser extent 12z NAM, both suggest elevated instability in the post-frontal environment Saturday night into Sunday morning, and at least chance pops are warranted during this time frame. 12z GFS would suggest a fairly widespread 0.25-0.50" of rain is possible during this timeframe. With north winds and rain-cooled outflow, temperatures are expected to fall back to the 60s Sunday morning. .LONG TERM...(Saturday night through Friday) Issued at 200 PM CDT Fri Jun 29 2018 After the opportunity for showers and thunderstorms late Saturday and early Sunday, all indications are SW KS is in for a long stretch of dry weather for the first week of July. 12z ECMWF continues to forecast a large MCS with heavy rain across central Kansas Saturday night; some of this will likely impact at least the NE zones, and its outflow will help propel the cold front through SW KS through Sunday morning. Temperatures will be noticeably milder on Sunday, with afternoon highs reduced to the upper 80s (actually a few degrees below normal). Most models push the frontal boundary well south of SW KS into the Texas panhandle at peak heating Sunday; as such, left forecast dry with only token pops (<15%) late Sunday. Models including 12z ECMWF suggest high pressure aloft will remain weak enough (or at least far enough east of SW KS) to allow for one more chance of showers and thunderstorms in Kansas on Monday. Any convection that can form late Monday would favor the NE zones where instability will be greater. Tuesday through Thursday...Models show 500 mb heights steadily rising. Large strong anticyclone initially over the NE U.S. on Tuesday will expand and retrograde westward through the week, such that by Friday a sprawling 598-600 dm ridge dominates the weather across the Rockies and the plains. It will be exceptionally difficult to generate rainfall in this pattern, and all grids past Monday are dry. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1100 AM CDT Fri Jun 29 2018 VFR will continue to prevail through this TAF forecast cycle. Strong south winds will continue to impact aviation operations at all airports this afternoon, once again gusting in the 32-34 kt range. South winds will subside a few knots and back more SEly after 00z Sat. Scattered thunderstorms are expected to develop near the CO/KS border by 00z, then move eastward to the US 283 corridor by 05-06z Sat. Followed the latest HRRR iterations for timing, including TEMPO groups at GCK/LBL/DDC. Primary risk as thunderstorms pass will be outflow surface wind gusts to near 50 kts. Do not have confidence convection will reach HYS, so kept that TAF dry. After 06z Sat, another low level jet is expected, this time focusing over the eastern zones, where 850 mb winds increase to near 50 kts. Once again included LLWS in all TAFs after 06z Sat. && .PRELIMINARY POINT TEMPS/POPS... DDC 99 73 94 66 / 10 20 20 40 GCK 99 72 91 63 / 20 30 20 50 EHA 98 69 91 61 / 20 30 10 40 LBL 98 72 93 64 / 20 30 20 40 HYS 100 74 94 64 / 0 20 30 40 P28 98 76 97 70 / 0 10 20 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous weather outlook, Jun 29, 2:40 AM MDT, 14 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 340 AM CDT Fri Jun 29 2018 KSZ030-031-043>046-061>066-074>081-084>090-300845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 340 AM CDT Fri Jun 29 2018 /240 AM MDT Fri Jun 29 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- There is a marginal risk for isolated to widely scattered severe thunderstorms across west central and portions of southwest Kansas this evening. The main threat will be damaging winds in excess of 60 mph with a slightly lesser threat for quarter to half dollar size hail. An elevated risk for excessive heat will develop this afternoon as heat index values reach slightly above the century mark across central Kansas. Day 1 Hazards ------------- * Lightning: Limited risk * Excessive heat: Elevated risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- Strong to marginally severe thunderstorms will be possible late Saturday afternoon through Saturday night with quarter to golf ball size hail and damaging winds in excess of 60 mph the main threat. Days 2-7 Hazards ---------------- * Saturday - Lightning: Elevated risk - Severe thunderstorm: Limited risk - Excessive heat: Elevated risk - Non thunderstorm wind: Limited risk * Sunday - Lightning: Limited risk * Monday - Excessive heat: Limited risk * Tuesday - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Wednesday - Excessive heat: Limited risk - Fire weather: Elevated risk * Thursday - Excessive heat: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon through this evening generally west of a WaKeeney to Liberal line. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Jun 29, 5:27 PM MDT, 12 minutes before
Special Weather Statement National Weather Service Dodge City KS Issued by National Weather Service Goodland KS 527 PM MDT FRI JUN 29 2018 KSZ061-300000- Hamilton KS- 527 PM MDT FRI JUN 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY UNTIL 600 PM MDT... At 527 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles west of Holly, or 10 miles west of Coolidge, moving east at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Syracuse and Coolidge. LAT...LON 3826 10204 3826 10171 3789 10169 3788 10204 TIME...MOT...LOC 2327Z 253DEG 19KT 3804 10219 024
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 5:27 PM MDT | Special Weather Statement | DDC | Hamilton | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.